Colorado, 2009

Hail and Damaging Wind in Colorado, September 8, 2009

September 8, 2009 · NWS BOU · 8 events in 2 counties and zones

Severe thunderstorms produce large hail, heavy rain, and intense thunderstorm winds over parts of Logan and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produce large hail, heavy rain, and intense thunderstorm winds over parts of Logan and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 8, 2:22 PM MST, 1 hour earlier.

Area forecast discussion, Sep 8, 2:22 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
322 PM MDT TUE SEP 8 2009

.SHORT TERM...CONVECTION WELL UNDER WAY AS A COLD FRONT DROPS SOUTH
OUT OF WYOMING. UPPER FLOW ALOFT IS VERY WEAK AND THEREFORE DO NOT
EXPECT MUCH SEVERE WEATHER OVER MOST OF THE AREA. HOWEVER...AN AXIS
OF INCREASING MOISTURE AND INSTABILITY OVER NEBRASKA COULD REACH FAR
ENOUGH TO AFFECT THE NORTHEASTERN CORNER OF THE STATE. WITH CAPES
AROUND 1500-2000 J/KG AND DEWPOINTS IN MID 50S...THIS AREA WILL HAVE
THE POTENTIAL TO SEE LARGE HAIL AND GUSTY WINDS...WITH HEAVY RAIN
BEING THE CONCERN FOR THE REST OF THE FORECAST AREA. THE FRONT IS
EXPECTED TO MOVE SOUTH REACHING THE DENVER METRO AREA AROUND 6 THIS
EVENING AND OVER THE PALMER DIVIDE A FEW HOURS LATER. THUNDERSTORMS
WILL BE FIRING OFF THE FRONTAL BOUNDARY WITH MORE STABLE AIR
FILTERING IN BEHIND. SHOWERS AND THUNDERSTORMS WILL TAPER OFF
TONIGHT WITH SKIES SLIGHTLY CLEARING. EXPECT PATCHY LOW CLOUDS AND
FOG TO DEVELOP FROM LINGERING MOISTURE AFTER MIDNIGHT.

WITH THE STABLE AIR IN PLACE FROM THE FRONTAL PASSAGE...MOST AREAS
OVER THE PLAINS WILL BE CAPPED AND ONLY HAVE ABOUT A 10 PERCENT POP
WEDNESDAY. EXPECT MOST CONVECTIVE ACTIVITY OVER THE HIGHER TERRAIN
AND SOUTH ALONG THE PALMER DIVIDE. TEMPERATURES WEDNESDAY WILL BE
ABOUT 7 TO 10 DEGREES COOLER THAN TUESDAY.

.LONG TERM...FOR WEDNESDAY NIGHT MUCH OF THE PLAINS OF NORTHEAST
COLORADO WILL REMAIN IN POST FRONTAL STABLE REGIME WITH INVERSION
LINGERING AROUND 700MB. STILL A SLIGHT CHANCE FOR STORMS OVER THE
MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE WITH LESS OF A
CAP. THURSDAY LOOKS FAIRLY SIMILAR WITH CAP STILL IN PLACE OVER MUCH
OF THE PLAINS WITH ANY CONVECTION AGAIN CONFINED TO HIGHER
ELEVATIONS. SOME LOW LVL WARMING SO HIGH TEMPERATURES WILL BE BACK
INTO THE 80S.

MORE CHANGES UPCOMING FOR FRIDAY AND BEYOND WITH A COMPLEX SYSTEM
DEVELOPING OVER THE CENTRAL PORTIONS OF THE COUNTRY.
INITIALLY...MODELS AGREE ON THE NEXT FRONTAL PASSAGE EXPECTED FRIDAY
MORNING AS THE CYCLONE DROPS INTO THE NORTHERN PLAINS WITH A
RE-STABILIZATION OF THE LOWER PORTION OF THE ATMOSPHERE AND COOLER
TEMPERATURES. THE MORNING LONG RANGE PLAYERS ARE PLAYING A NEW
WRINKLE...AS THE 12Z GFS RETROGRADES THE CYCLONE FROM EASTERN
MONTANA TO IDAHO BY SUNDAY. THIS OPERATIONAL RUN IS AN EXTREME
OUTLIER AMONGST THE ENSEMBLE MEMBERS AND THE EUROPEAN MODEL. THE
OTHER MODELS KEEP THE CYCLONE CENTERED IN THE DAKOTAS WITH STILL
SOME WESTWARD WOBBLING OVER THE NORTHERN HIGH PLAINS. WILL CONTINUE
TO PLAY WITH A MORE ENSEMBLE MEAN AND DISCOUNT THE 12Z GFS
OPERATIONAL RUN. WONT CHANGE MUCH FOR THE WEEKEND AND WILL KEEP
TEMPS ON THE COOL SIDE AND BELOW NORMALS FOR THIS TIME OF YEAR.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS
THE AREA. OUTFLOW GUSTS TO 35 KNOTS...HEAVY RAIN AND SMALL HAIL WILL
BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE 22Z TO 02Z. A COLD FRONT PUSHING SOUTH WILL
AID IN THE THUNDERSTORM DEVELOPMENT. THE FRONT WILL ALSO BRING A
WIND SHIFT WITH NORTHERLY WINDS BEHIND THE FRONT GUSTING TO 25
KNOTS. RIGHT NOW IT APPEARS THE COLD FRONT WILL SWEEP ACROSS KDEN
AROUND 00Z TO 01Z. STORMS SHOULD BE DIMINISHING FROM THE NORTH AND
WEST AFTER 03Z WITH SKIES BEGINNING TO CLEAR. AREAS OF LOW CLOUDS
AND FOG ARE EXPECTED TO DEVELOP AFTER 10Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/ENTREKIN
Hazardous weather outlook, Sep 8, 9:56 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT TUE SEP 08 2009

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT TUE SEP 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHEAST
COLORADO AS A COLD FRONT ADVANCES SOUTH FROM WYOMING. THE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS WITH
BRIEF HEAVY RAIN BEING THE MAIN THREAT. A BRIEF STRONG OR SEVERE
STORM CANT BE RULED OUT OVER THE FAR NORTHEAST CORNER OF COLORADO
WHERE MOISTURE AND INSTABILITY WILL BE THE GREATEST. THE COLD FRONT
WILL PUSH THROUGH THIS EVENING BRINGING AREAS OF LOW CLOUDS AND FOG
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL BE COOLER AND MORE STABLE ON WEDNESDAY BUT THERE
WILL STILL BE A SLIGHT CHANCE FOR STORMS OVER THE MOUNTAINS AND
PALMER DIVIDE IN THE AFTERNOON AND EVENING. AFTER A BRIEF WARMUP ON
THURSDAY ANOTHER COLD FRONT WILL MOVE INTO NORTHEAST COLORADO ON
FRIDAY WITH ADDITIONAL COOLING THROUGH THE EARLY PART OF THE
WEEKEND. THERE WILL BE A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS
AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/ENTREKIN

The radar

The Denver radar (KFTG), 98 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
September 8, 3:22 PM MST
Where
Washington County, Lindon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -103.400

Hail, Washington

When
September 8, 3:24 PM MST
Where
Washington County, Lindon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -103.400

Hail, Logan

When
September 8, 3:25 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Hail, Logan

When
September 8, 3:30 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Hail, Logan

When
September 8, 3:39 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

Thunderstorm Wind, Washington

When
September 8, 5:59 PM MST
Where
Washington County, 4.84 mi N of Anton
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.820, -103.220

Hail, Washington

When
September 8, 6:00 PM MST
Where
Washington County, Lindon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -103.400

Hail, Washington

When
September 8, 6:04 PM MST
Where
Washington County, Lindon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195487, 195491, 195488, 195490, 195489, 195494, 195493, 195492.